The possibility that the high concentration of fluoride in toothpastes such as Duraphat might be a hidden cause of severe digestive problems would seem to be confirmed by a reader from the Isle of Skye, whose 90-year-old mother has been much troubled by abdominal pain and attacks of diarrhoea.
She realised when reading this column that the onset of her mother’s symptoms 18 months ago coincided with her dentist recommending Duraphat. “She stopped using it and, lo and behold, her abdominal pain and diarrhoea have vanished.”
Another reader reports experiencing a bad bout of irritable bowel syndrome following a visit to her dentist to have her teeth painted with fluoride. She did not make the connection until a repeat of her symptoms following a further session six months later. This prompted her to switch to using non-fluoride toothpaste, since when her bowels have become much less irritable.
Email medical questions confidentially to Dr James LeFanu at firstname.lastname@example.org. Answers will be published every Friday, at telegraph.co.uk/health